Colorado, 2011

Winter Storm and Avalanche in Colorado, May 10 to 12, 2011

May 10 to 12, 2011 · NWS GJT · 11 events in 10 counties and zones

A large and slow moving Pacific low pressure system with abundant moisture moved across the central Rocky Mountain region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large and slow moving Pacific low pressure system with abundant moisture moved across the central Rocky Mountain region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 10, 1:14 PM MST, 6 hours 46 minutes earlier.

Area forecast discussion, May 10, 1:14 PM MST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 PM MDT TUE MAY 10 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY...

A STRONG PACIFIC STORM WILL MOVE EAST OVER NORTHERN AZ AND NORTHERN
NEW MEXICO TONIGHT.  THE 500 MB CLOSED LOW WILL BE OVER THE FOUR
CORNERS ABOUT MIDNIGHT. STRONG SOUTH TO SOUTHEAST FLOW ALOFT WILL
DRAW MOISTURE NORTH INTO WESTERN COLORADO. THIS WILL COMBINE WITH
SIGNIFICANT LIFT FROM A SHORTWAVE TROUGH ROUNDING THE BOTTOM OF THE
MAIN TROUGH LATE THIS EVENING. THE NAM12 AND GFS HAVE BEEN CONSISTENT
WITH THIS SOLUTION AND CAN SEE NO REASON TO DEVIATE. THOUGH THERE IS
NOT MUCH IN THE WAY OF MOISTURE EVIDENT ON SATELLITE SETTING UP TO
MOVE NORTH INTO THE AREA...WATER VAPOR IMAGERY CLEARLY SHOWS THE
SHORTWAVE STREAKING DOWN THE BACKSIDE OF THE TROUGH. THUS BELIEVE THE
ABOVE MENTIONED SCENARIO WILL DEVELOP AS SOON AS THIS SHORTWAVE
PASSED THE BASE OF THE MAIN TROUGH. THE SOUTHERLY PRE-TROUGH WIND
DIRECTION WILL BE A GOOD OROGRAPHIC SNOW PRODUCER FOR THE SAN JUAN
MOUNTAINS SOUTH OF RED MOUNTAIN PASS AND THE SOUTH-FACING SLOPES OF
THE WEST ELK AND SAWATCH MOUNTAINS...ESPECIALLY NEAR CRESTED BUTTE.

WEDNESDAY AND WEDNESDAY NIGHT...THE LOW CENTER WILL PASS EAST OF THE
AREA AND WINDS AT THE SURFACE AND ALOFT WILL SHIFT TO THE NORTH AND
NORTHWEST. THIS WILL PUT THE SNOWFALL FOCUS ON THE NORTH-FACING
SLOPES OF THE SAN JUAN MTS GENERALLY NORTH OF RED MOUNTAIN PASS. THIS
WIND DIRECTION WILL ALSO BRING MORE SNOW TO THE VAIL AND ASPEN AREAS.
THUS HAVE CONTINUED THE WINTER STORM WARNINGS FOR ZONES 10 AND 12...
AND THE ADVISORY FOR THE SAN JUAN MOUNTAINS. AS THE LOW CENTER MOVES
NORTHEAST OVER NORTHEASTERN COLORADO OVERNIGHT...CLOUDS AND
PRECIPITATION WILL DECREASE FROM WEST TO EAST AND OVER THE FOUR
CORNERS.

THURSDAY...MODERATE NORTHWEST FLOW ALOFT AND MUCH DRIER CONDITIONS
WILL MOVE INTO THE AREA...WITH ONLY REMNANT SNOW SHOWERS OVER THE
NORTHERN AND CENTRAL CO MOUNTAINS NEAR THE CONTINENTAL DIVIDE.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

THREE INTERESTING FEATURES ON THE 00Z H5 ANALYSIS THIS MORNING LOOK
TO HAVE AN IMPACT ON THE FORECAST THROUGH MUCH OF THE EXTENDED
PERIOD. THESE ARE THE STRONG LOW OVER GULF OF ALASKA...THE DOUBLE
BARREL LOW OVER THE NORTHERN ROCKIES/SOUTHERN CALIFORNIA AND THE
RIDGE SQUEEZING IN BETWEEN THESE FEATURES. MODELS ARE IN FAIR
AGREEMENT TAKING THE ALASKAN LOW AND DROPPING IT OFF THE PACIFIC
NORTHWEST COAST AS A LARGE TROF DIGS TOWARD THE BAJA REGION. ALSO IN
AGREEMENT IS TO TAKE THE RIDGE CURRENTLY OVER THE NORTHWEST CONUS
AND AMPLIFY IT INTO THE NORTH CENTRAL PRAIRIES OF CANADA...CREATING
A FAIRLY HIGH LATITUDE BLOCK THAT WILL PERSIST WELL INTO NEXT WEEK.
WHERE MODELS ARE STRUGGLING TO FIND MIDDLE GROUND IS HOW THE SPLIT
LOWS OVER THE WEST EVOLVE INTO THE DOWNSTREAM PORTION OF THE BLOCK
OVER THE NORTHERN PLAINS AND LOWER MIDWEST. OVERALL THE BIGGEST
IMPACT TO OUR CWA WITH THE DIFFERING SOLNS WOULD COME OVER THE
WEEKEND AS MODELS RE-ALIGN THEMSELVES BETTER BY EARLY TO MIDDLE OF
NEXT WEEK.
FOR THURSDAY NIGHT INTO FRIDAY RIDGE WILL AMPLIFYING INTO THE GREAT
BASIN AND BRING THE BEGINNING OF AN EXTENDED WARM-UP PERIODS WITH
TEMPERATURES EXPECTED TO BUMP UP TO NEAR NORMAL VALUES. THERE WILL
BE LIMITED MOISTURE IN THE NORTHERLY FLOW BUT COOLER TEMPERATURES
ALOFT AND THE LOW LEVEL WARMING LOOK TO CREATE MODERATELY UNSTABLE
CONDITIONS AND KEPT THE SMALL THUNDERSTORM CHANCES IN FOR THE
SOUTHERN AND CENTRAL MOUNTAINS WHERE LAPSE RATES THE STEEPEST.
BETTER CONVECTIVE CHANCES LOOK TO COME ON SATURDAY WHEN TEMPERATURES
BUMP ABOVE NORMAL AND A DISTURBANCE WORKS IT/S WAY OUT OF THE BAJA
REGION UNDER THE RIDGE INTO THE 4 CORNERS AREA. LAPSE RATES ONCE
AGAIN FAIRLY STEEP BY AFTERNOON AND MODELS MORE CONSISTENT WITH THIS
FEATURE SO HAVE UPPED POPS SLIGHTLY OVER THE ELEVATED TERRAIN. THIS
IS WHEN MODELS BEGIN TO DIVERGE WITH SOME CAMPS SWING A LOW DOWN THE
NORTHERN PLAINS INTO THE LOWER MISSOURI VALLEY...OTHER KEEP THIS LOW
NORTH. THE MAIN IMPACTS TO WESTERN COLORADO WOULD BE COOLER
TEMPERATURES ACROSS THE NORTHERN MOUNTAINS IN MORE OF A NORTHERLY
FLOW ON SUNDAY WITH LOW MOVING CLOSER IMPACTING THE SNOWMELT AND
RUNOFF TO SOME DEGREE. IN THE OTHER SCENARIO SOUTHWESTERLY FLOW
DOMINATES WITH THE UPPER LOW FARTHER NORTH AND THIS WOULD LEAD TO
WINDIER AND WARMER CONDITIONS. FOR NOW WITH LOW CONFIDENCE MADE ONLY
SLIGHT ADJUSTMENTS. REMAINDER OF THE FORECAST INTO MID WEEK LOOKS
WARM AND MAINLY DRY WITH ONLY DIURNAL THUNDERSTORMS ACROSS THE
MOUNTAINS UNTIL THE WESTERN TROF BEGINS TO MOVE INLAND.

&&

.AVIATION...

VFR CONDITIONS LOOK TO HOLD ACROSS THE LOWER ELEVATION TERMINAL
SITES OVER THE NEXT 24 HOURS OR SO WITH MAINLY HIGH TO MID CLOUDS
MOVING OVERHEAD...THOUGH THERE WILL BE ISOLATED TO SCATTERED
CONVECTION IN THE REGION WHICH COULD BRIEFLY LOWER FLIGHT CRITERIA
TO MVFR AS CIGS LOWER AND PRECIPITATION LIMITS VSBYS. THUNDERSTORMS
WILL ALSO NEED TO BE AVOIDED BY AIRCRAFT DUE TO GUSTY AND ERRATIC
WINDS AND POSSIBLY SMALL HAIL ALOFT. ACROSS THE HIGHER TERRAIN
TERMINALS...LIFT FROM A SYSTEM MOVING OVERHEAD LOOKS SUFFICIENT
ENOUGH TO PRODUCE WIDESPREAD SNOWFALL TO BRING PREVAILING CONDITIONS
DOWN TO MVFR TO OCCASIONAL IFR CONDITIONS.

&&

.HYDROLOGY...

COOLER WEATHER WILL SLOW THE SNOWMELT AND HELP STABILIZE RIVER FLOWS
OVER THE NEXT FEW DAYS. HOWEVER...LEVELS WILL BEGIN TO RISE AGAIN
LATER THIS WEEK AND THROUGH THE WEEKEND AS WARMER WEATHER RETURNS
THURSDAY AND FRIDAY AND CONTINUES INTO NEXT WEEK.

THE GREEN RIVER IN NORTHEAST UTAH WILL CONTINUE TO RUN HIGH THROUGH
THE END OF THE WEEK DUE TO A COMBINATION OF SNOWMELT AND INCREASED
RELEASES FROM THE FLAMING GORGE RESERVOIR. THE RELEASES HAVE SINCE
BEEN REDUCED. THE RIVER IS EXPECTED TO RUN AROUND BANKFULL FOR
SEVERAL DAYS. THE RELEASE OF WATER FROM THE RESERVOIR WILL
DECREASE DEPENDING ON NATURAL PEAK FLOWS. A FLOOD
ADVISORY CONTINUES FOR THE GREEN RIVER NEAR JENSEN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT MDT
       WEDNESDAY NIGHT FOR ZONE 010.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT
       WEDNESDAY FOR ZONE 012.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
       WEDNESDAY FOR ZONES 018-019.
UT...NONE.

&&

SHORT TERM.....CJC
LONG TERM......DP
AVIATION.......DP
HYDROLOGY......AS
Hazardous weather outlook, May 10, 4:45 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAY 10 2011

COZ001>014-017>023-UTZ022>025-027>029-111145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAY 10 2011

...WINTER WEATHER RETURNS TO THE HIGH COUNTRY TONIGHT AND
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND TONIGHT. THE STRONGEST STORMS WILL PRODUCE GUSTY OUTFLOW WINDS
TO NEAR 50 MPH AND SMALL HAIL. BRIEF HEAVY RAIN AND SNOW WILL ALSO
FALL FROM THE STORMS...WITH SNOW LEVELS AROUND 10000 FEET TODAY...
LOWERING TO AROUND 8500 FEET TONIGHT. AREAS OF SNOW WILL BECOME
MORE WIDESPREAD TONIGHT ACROSS THE SAN JUAN MOUNTAINS AND THE
CENTRAL MOUNTAINS OF WESTERN COLORADO. LOCALLY HEAVY SNOW WILL BE
POSSIBLE...AND WINTER STORM WARNINGS AND ADVISORIES WILL REMAIN IN
EFFECT FROM MIDNIGHT THROUGH LATE WEDNESDAY. ACCUMULATIONS IN EXCESS
OF 6 INCHES CAN BE EXPECTED IN SOME AREAS.

PLEASE SEE WEATHER.GOV/GJT FOR MORE INFORMATION ON THIS COLD SPRING
STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WINTER STORM WARNINGS AND ADVISORIES WILL CONTINUE OVER THE CENTRAL
AND SOUTHWEST MOUNTAINS OF COLORADO AS A SLOW MOVING LOW PRESSURE
SYSTEM KEEPS SNOW FALLING THROUGHOUT THE DAY ON WEDNESDAY. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ELSEWHERE.

DRY AND WARMER CONDITIONS THEN MOVE BACK IN TO CLOSE OUT THE WORK
WEEK. THE RETURN TO WARMER WEATHER WILL AGAIN ACCELERATE THE MELTING
OF SNOW ACROSS THE MOUNTAINS. RIVERS AND SMALL STREAMS WILL BE
RUNNING HIGH AND FAST AS THE WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 2 winter storm, 2 winter weather, 1 avalanche. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
May 10, 8:00 PM MST to May 12, 10:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 22 inches were measured across the area. Wind gusts ranged from 25 to 50 mph and produced areas of blowing and drifting snow. The heavy snow accumulations resulted in many avalanches, several of which came down across Highway 550 between the Monument and Red Mountain Pass.

Winter Storm, Southwestern San Juan Mountains

When
May 10, 8:00 PM MST to May 12, 8:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 20 inches were measured across the area. Wind gusts of 25 to 60 mph produced areas of blowing and drifting snow.

Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys

When
May 10, 10:00 PM MST to May 12, 11:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 feet were measured across the area.

Heavy Snow, West Elk and Sawatch Mountains

When
May 10, 10:00 PM MST to May 12, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 18 inches were measured across the area.

Heavy Snow, Flattop Mountains

When
May 10, 10:00 PM MST to May 12, 4:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 18 inches were measured across the area.

Heavy Snow, Grand and Battlement Mesas

When
May 10, 11:00 PM MST to May 12, 5:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 11 to 14 inches were measured across the area.

Winter Weather, Elkhead and Park Mountains

When
May 10, 11:00 PM MST to May 12, 1:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area.

Heavy Snow, Uncompahgre Plateau and Dallas Divide

When
May 11, 3:00 AM MST to 11:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 13 inches were measured across the area above the 7500 foot level, with elevations above the 8500 foot level having received around a foot of snow.

Heavy Snow, Paradox Valley / Lower Dolores River Basin

When
May 11, 3:00 AM MST to 11:00 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 7 inches were measured from locations covering about half of the area.

Winter Weather, Upper Yampa River Basin

When
May 11, 3:00 AM MST to 3:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 7 inches were measured at locations covering at least half of the area. Locally higher amounts included 12 inches at Oak Creek.

Avalanche, Northwestern San Juan Mountains

When
May 12, 5:00 AM MST to 10:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

A number of avalanches occurred towards the end of the winter storm as a result of heavy snowfall accumulations and snow loading due to blowing and drifting snow. Four avalanches came down across Highway 550 between the Monument and Red Mountain Pass. The avalanches covered the road up to 4 feet deep in places.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306135, 306139, 306133, 306134, 306136, 306137, 306138, 306140, 306141, 306145, 306164.